Contraceptives Awareness Month: Week 1 – Weight Gain, is it true?

How does the pill cause weight gain?

When birth control pills were sold in the early 1960s, they contained high levels of estrogen and progestin. Current birth control pills have much lower amounts of hormones.

If there is weight gain, it is because of

  • fluid retention
  • increase in muscle tissue
  • increase in body fat

Modern Research

Most contraceptives still contain some levels of estrogen and it can potentially cause weight gain due to increased appetite and fluid retention. However, modern contraceptives often result in weight gain mainly due to fluid retention, not extra fat. Most of the available studies did not have enough participants and were not well-designed to be able to provide a definite answer.

In a review of about 45 studies, no link was found between hormone dosage and weight gain. If hormones really did influence weight gain, then higher doses would correlate with more weight gain. Such a link was not established. But this doesn’t rule out the possibility that individual women could in fact gain weight.

Handling weight gain

  • Continue contraception – Any weight gain occurring after beginning birth control (first few weeks/months) is typically due to water retention. It isn’t actual fat gain.
  • Eat healthy – If you find yourself eating more than usual, you may monitor your daily calorie consumption. Doing so can help you maintain your current weight or lose some weight if it is what you desire.
  • Change your routine – If you find yourself exercising less and living a sedentary lifestyle, it may be the main contributor if you weight gain. Sitting for large segments of your day can lead to weight gain, among other side effects.
  • Weigh yourself – There is possibility that you might have perceived this weight gain because you knew of this possible side effect but not actually having gained weight. This is called the nocebo effect and has been observed in certain studies.

It’s possible that you will experience a slight increase in weight immediately after beginning birth control. This is temporary. Speak with your doctor if you are concerned that your weight gain may be related to birth control. All birth control pills are different, so it’s possible your doctor can find one that doesn’t affect your appetite or your weight.